Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 42, NWS State College, PA

May 29, 1995Monroe County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 1995, 5:24 PM EDT for Monroe County, Pennsylvania. It was in force for 36 min.

The area

The counties it named.

The facts

Issued
May 29, 1995, 5:24 PM EDT (21:24 UTC)
Expired
May 29, 1995, 6:00 PM EDT
In force
36 min
Issued by
NWS State College, PA
Area
Whole counties

County Monroe County, PA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1995-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1995-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 292125
SVRPHL
PAC089-292200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHILADELPHIA/MOUNT HOLLY NJ
524 PM EDT MON MAY 29 1995
 
THE NATIONAL WEATHER SERVICE IN PHILADELPHIA/MOUNT HOLLY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  PENNSYLVANIA
 
   ...MONROE COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM WAS
ABOUT TO ENTER WESTERN MONROE COUNTY NEAR TOBYHANNA.  THUNDERSTORMS
EARLIER TODAY HAVE HAD A HISTORY OF PRODUCING HAIL AS LARGE AS
GOLF BALLS ALONG WITH DAMAGING WINDS.
 
SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES PER HOUR...
LARGE HAIL...AND DEADLY LIGHTNING.  IF THREATENING WEATHER SUDDENLY
APPROACHES YOU...BOATERS SHOULD BE PREPARED TO MOVE TO SAFE HARBOR.
IF CAUGHT OUT ON THE OPEN WATER...STAY BELOW DECK...IF POSSIBLE...AND
AWAY FROM UNGROUNDED METAL OBJECTS.
 
THUNDERSTORMS SOMETIMES DO PRODUCE TORNADOES WITH LITTLE ADVANCED
WARNING.
 
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:34 AM EDT, 16 hours 50 minutes earlier.

Area forecast discussion, May 29, 12:34 AM EDT, 16 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 AM EDT MON MAY 29 1995

STORMS OVER C OH...THINK THEY SHOULD WEAKEN AS THEY MOVE INTO
WPA...AS SFC TEMPS/DEWPTS LOWER...AND STILL A LOT OF SC...NOT TO
MENTION TIME OF DAY...AND THAT DYNAMICS LIFT NE AWAY FROM PA.

THINK THAT FRONT WILL BE OVER WPA BY 12Z...AND TIMING NOT REAL
GOOD FOR SVR MONDAY.  THINK THAT SFC FLOW WILL GO MORE WESTERLY
AND SOME DRYING EXPECTED...BUT NOT MUCH TIME BEFORE LOW LEVEL
COLD ADV. TAKES HOLD AT LOW LEVELS.  TEMPS WILL BE TRICKY.

STILL MAY BE A FEW SVR FROM EXTREME E NY TO EXTREME E PA DURING
THE AFTERNOON...IF HEATING CAN GET A HOLD.

UA/SECONDARY FRONT DOES NOT GO THRU BEFORE TUE...AS IT TENDS TO
SHEAR MORE THAN PUSH SE.

MAY BE NOT A BAD WK...AS PATTERN CHANGES SOME.

MARTIN

In the hours before

Special weather statement, May 29, 2:58 PM EDT, 2 hours 26 minutes before
PAZ012-018-019-026>028-034>037-041-042-045-046-049>053-056>059-
063>066-290100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT MON MAY 29 1995

...SEVERE THUNDERSTORM WATCH...

NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDRSTORM WATCH FOR MUCH
OF CENTRAL AND EASTERN PENNSYLVANIA VALID UNTIL 900 PM EDT TO INCLUDE
THE COUNTIES OF...

ADAMS...BEDFORD...BERKS...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
LYCOMING...MIFFLIN...NORTHUMBERLAND...PERRY...SCHUYLKILL...
SYNDER...SULLIVAN...TIOGA...UNION...YORK

A STRONG COLD FRONT MOVING ACROSS CENTRAL PENNSYLVANIA IS
TRIGGERING STRONG THUNDERSTORMS IN THE WARM MOIST AIR AHEAD OF IT.
SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL.

PERSONS INVOLVED IN OUTDOOR ACTIVIES SHOULD STAY ALERT TO CHANGING
WEATHER CONDITIONS AROUND THEM.

MICHAUD
Special weather statement, May 29, 3:32 PM EDT, 1 hour 52 minutes before
PAZ012-018-019-026>028-034>037-041-042-045-046-049>053-056>059-
063>066-290100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH  CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT MON MAY 29 1995

...SEVERE THUNDERSTORM WATCH...

NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDRSTORM WATCH FOR MUCH
OF CENTRAL AND EASTERN PENNSYLVANIA VALID UNTIL 900 PM EDT TO INCLUDE
THE COUNTIES OF...

ADAMS...BEDFORD...BERKS...CENTRE...COLUMBIA...CUMBERLAND...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...NORTHUMBERLAND...PERRY...SCHUYLKILL...
SNYDER...UNION...YORK

A STRONG COLD FRONT MOVING ACROSS CENTRAL PENNSYLVANIA IS
TRIGGERING STRONG THUNDERSTORMS IN THE WARM MOIST AIR AHEAD OF IT.
SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL.

PERSONS INVOLVED IN OUTDOOR ACTIVIES SHOULD STAY ALERT TO CHANGING
WEATHER CONDITIONS AROUND THEM.

CORRECTED...  TIOGA... SULLIVAN... CLINT:ON AND LYCOMING COUNTIES
ARE NOT INCLUDED IN THE SEVERE THUNDERSTORM WATCH.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:14 PM EDTSevere Thunderstorm WarningCTPCentre61 min
May 29, 2:41 PM EDTSevere Thunderstorm WarningCTPUnion64 min
May 29, 3:09 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry66 min
May 29, 3:19 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
May 29, 3:55 PM EDTSevere Thunderstorm WarningCTPLebanon50 min
May 29, 4:07 PM EDTTornado WarningCTPDauphin, Lebanon53 min
May 29, 4:25 PM EDTSevere Thunderstorm WarningCTPAdams, York65 min
May 29, 4:27 PM EDTSevere Thunderstorm WarningCTPBerks48 min
May 29, 4:42 PM EDTSevere Thunderstorm WarningCTPLancaster63 min
May 29, 4:52 PM EDTSevere Thunderstorm WarningCTPLehigh38 min
May 29, 4:54 PM EDTTornado WarningCTPLancaster, York66 min
May 29, 5:37 PM EDTTornado WarningCTPMonroe38 min
May 29, 5:46 PM EDTSevere Thunderstorm WarningCTPLebanon44 min
May 29, 6:00 PM EDTTornado WarningCTPLancaster30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.